Arkansas, 2010

Wildfire in Arkansas, September 22 to 27, 2010

September 22 to 27, 2010 · NWS LZK · 2 events in 2 counties and zones

A lack of rainfall and low humidities allowed for the development of two significant wildfires, one on the 22nd and one on the 23rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A lack of rainfall and low humidities allowed for the development of two significant wildfires, one on the 22nd and one on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 22, 9:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 22, 9:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1046 AM CDT WED SEP 22 2010

.UPDATE...

QUICK UPDATE TO REMOVE MORNING SHOWER WORDING IN THE NORTH AS THE
LIGHT SHOWERS AND SPRINKLES HAVE DIMINISHED AS THE LLJ GOES
THROUGH IT/S DIURNAL WEAKENING CYCLE. HAVE BUMPED CLOUD COVER UP
THIS AFTERNOON AS LL MSTR SURGE SHOULD RESULT IN SCT TO BKN CU
OVER MUCH OF AR...NOT DISSIMILAR TO YDAY. TEMPS AND REST OF GRIDS
LOOK WELL ON TRACK. UPDATED GRIDS AND ZONES ARE OUT.

&&

.PREV DISCUSSION... /ISSUED 650 AM CDT WED SEP 22 2010/

AVIATION...12Z TAF CYCLE

BAND OF MID LVL CLOUDS OVR WRN AND NRN AR WL PERSIST THRU THE MID
MRNG HRS. STILL SEEING SOME LGT SHRA ACTIVITY ACRS N-CNTRL AR AS
WELL...BUT NO IMPACT ON VSBYS. OUTFLOW BNDRY FM OVERNIGHT STORMS
OVR MO CONTS TO WEAKEN AS IT APCHS THE AR BRDR. MID CLOUDS SHLD
SCT OUT LATER THIS MRNG AS MIXING COMMENCES. VFR CONDS WL CONT THRU
THE FCST PD. SLY WINDS ARND 10 KTS WL BE COMMON LATER TODAY...WITH
SOME HIGHER GUSTS OVR NRN AR. WINDS WL DIMINISH ARND SUNSET. /44/

PREV DISCUSSION... /ISSUED 320 AM CDT WED SEP 22 2010/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT

NOT MUCH CHANGE TO THE FORECAST. BROAD UPPER LEVEL HIGH PRESSURE
CONTINUES OVER THE EASTERN CONUS...WITH SFC HIGH PRESSURE JUST OFF
THE ATLANTIC SEABOARD. A DISTURBANCE ENTERING CALIFORNIA TODAY
WILL EVENTUALLY MOVE TO THE GREAT LAKES REGION BY FRIDAY
MORNING AS SFC AND UPPER LEVEL RIDGING SHIFTS FURTHER EAST.
ASSOC COLD FRONT WILL PUSH INTO NRN ARKANSAS FRI MORNING AND WILL
SLOWLY MOVE SOUTH THROUGH THE STATE DURING THE DAY FRI. AFTERNOON
TEMPERATURES SHOULD NOT CHANGE MUCH TODAY OR THURSDAY...WITH UPPER
80S EXPECTED OVER THE NWRN ZONES INCREASING INTO THE MID 90S OVER
THE SE CWA. URBAN LOCATIONS AND AREAS MORE TOWARDS THE DELTA
REGION MAY SEE SOME UPPER 90S TODAY AND AGAIN THURSDAY.

FOR FRIDAY...POPS GRADUALLY INCREASE ACROSS THE NORTH DURING THE
DAY. INTRODUCED SOME LIKELY POPS IN THE NORTHERN MOST TIER OF
COUNTIES DURING THE AFTERNOON HOURS FRIDAY. FRONTAL PROGRESSION IS
SLOW...WITH THE SFC BOUNDARY ONLY MAKING IT TO SOUTHERN ARKANSAS
BY SATURDAY MORNING. AS SUCH...BEST CHANCES FOR RAIN SHIFT TO CENTRAL
ARKANSAS FRI EVENING AND REMAIN OVER CENTRAL AND SRN ARKANSAS FRI
NIGHT THROUGH SATURDAY. RAIN CHANCES FOR SAT EVENING ARE A LITTLE
UNCERTAIN AS FRONTAL POSITION AND INTERACTIONS WITH DEVELOPING
CUTOFF LOW OVER CENTRAL CONUS ARE SOMEWHAT FUZZY AT THE MOMENT.
CLOUD COVER AND EXPECTED PRECIP WILL LIMIT TEMPERATURES QUITE A
BIT FOR FRIDAY...EXCEPT IN THE SOUTH WHERE LOW 90S WILL STILL BE
POSSIBLE. MOST EVERY SHOULD BE LIMITED TO THE 80S FOR SATURDAY
WITH LINGERING CLOUD COVER AND SHOWER ACTIVITY.

LONG TERM...SUNDAY THROUGH TUESDAY

THE MAIN FCST CONCERN DURG THE PD WL CONT TO BE THE EVENTUAL TRACK
OF THE UPR LOW THAT IS PROGGED TO DROP SWD FM THE NRN PLAINS OVR THE
WEEKEND. THE 00Z RUNS OF THE ECMWF AND CANADIAN HAVE TRENDED FURTHER
W WITH THE CLOSED LOW...SIMILAR TO THE GFS. OPTED TO STAY MORE IN
LINE WITH THE ECMWF/CANADIAN SOLUTIONS REGARDING TRACK OF THE UPR
LOW AND ASSOCD SFC LOW PLACEMENT.

WITH CONTD FCST UNCERTAINTIES...WENT AHEAD AND INCRSD CLOUD COVER
OVR MUCH OF THE FA SUN AND MON ASSOCD WITH WRAPAROUND MOISTURE
ASSOCD WITH THE UPR LOW. ALSO INCLUDED SLGT CHC POPS FOR THE ERN
HALF OF THE AREA SUN AND SUN EVENING. IF LATER MODEL RUNS CONT TO
INDC A MORE WWD TRACK WITH THE UPR SYS...RAIN CHCS WOULD NEED TO BE
INCRSD IN COVERAGE. WL SEE FALL LIKE TEMPS FINALLY ARRIVE ACRS THE
MID SOUTH...WITH A REINFORCING SHOT OF COOLER AIR BY TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     92  69  90  69 /  10  10  10  10
CAMDEN AR         94  69  93  71 /  10  10  10  10
HARRISON AR       89  66  87  68 /  10  10  10  20
HOT SPRINGS AR    92  71  91  73 /  10  10  10  10
LITTLE ROCK   AR  93  71  92  71 /  10  10  10  10
MONTICELLO AR     95  70  94  71 /  10  10  10  10
MOUNT IDA AR      90  68  90  71 /  10  10  10  10
MOUNTAIN HOME AR  90  65  89  68 /  20  10  10  20
NEWPORT AR        93  69  92  69 /  10  10  10  10
PINE BLUFF AR     94  68  94  70 /  10  10  10  10
RUSSELLVILLE AR   92  67  91  69 /  10  10  10  10
SEARCY AR         93  67  91  68 /  10  10  10  10
STUTTGART AR      94  69  93  70 /  10  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

UPDATE...63
Hazardous weather outlook, Sep 22, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED SEP 22 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT IS FORECAST TO MOVE THROUGH ARKANSAS FRIDAY AND FRIDAY
NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT...BUT THE CHANCES OF ANY ORGANIZED SEVERE WEATHER WILL REMAIN
LOW. COOLER AIR WILL MOVE INTO THE MID SOUTH FOLLOWING THE PASSAGE
OF THE FRONT.

MEANWHILE...AN UPPER LEVEL LOW IS FORECAST TO DROP SOUTHWARD INTO
THE REGION LATE IN THE WEEKEND. THE SYSTEM WILL BRING SOME LINGERING
CLOUD COVER AND A SLIGHT CHANCE OF SHOWERS. THE EXACT TRACK OF THE
UPPER LOW REMAINS UNCERTAIN...SO SOME CHANGES IN THE FORECAST WILL
LIKELY OCCUR IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Ouachita

When
September 22, 11:00 AM CST to September 27, 5:00 PM CST
Where
Ouachita forecast zone
Reported by
Park/Forest Service
Coordinates
33.593, -92.882 (the zone’s center; the record gives no point)

A wildfire consumed more than 400 acres about 9 miles west-northwest of Bearden. The fire burned timber owned by a large timber company and also destroyed an outbuilding and two camping trailers. Nine bulldozers and an air tanker were used to fight the fire.

Wildfire, Grant

When
September 23, 1:57 PM CST to 7:30 PM CST
Where
Grant forecast zone
Reported by
Park/Forest Service
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

A wildfire about a mile southwest of Cross Roads burned 120 acres of timber. Some of the trees that were destroyed had been replanted following a tornado on May 2, 2008. Nine residences were evacuated because of the proximity of the fire, but none of the structures burned. Six fire departments and the Arkansas Forestry Commission fought the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252645, 252650.